Alert archive / Alabama / Tornado Warnings in 2022
Tornado Warning 52, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Apr 5, 2022, 12:37 PM CDT for Barbour County, Alabama. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2022, 12:37 PM CDT (17:37 UTC)
- Expired
- Apr 5, 2022, 1:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Barbour County, AL
The radar
The Ft Rucker radar (KEOX), 56 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 12:38 PM CDT | TORNADO | 1 Nw Old Creek Town Rec, AL | THE TORNADO TOUCHED DOWN IN FORESTED LAND JUST NORTH OF THE END OF THE YOHOLO MICCO TRAIL EXTENSION, EAST OF CHEWALLA CREEK. IT MOVED EAST-NORTHEASTWARD AND INTENSIFIED AS IT APPROACHED AND CROSSED US HIGHWAY 82, WHERE A FEW TREES WERE UPROOTED AND ONE TREE WA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 6:51 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
819
WFUS54 KBMX 051737
TORBMX
ALC005-051800-
/O.NEW.KBMX.TO.W.0052.220405T1737Z-220405T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
1237 PM CDT Tue Apr 5 2022
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
East central Barbour County in southeastern Alabama...
* Until 100 PM CDT.
* At 1236 PM CDT, a severe thunderstorm capable of producing a
tornado was located over Eufaula, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Eufaula, Lakepoint Resort State Park, Osco and Lugo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3196 8509 3194 8508 3191 8511 3190 8511
3189 8513 3188 8513 3186 8514 3183 8514
3183 8513 3179 8513 3178 8514 3177 8513
3178 8526 3198 8526 3199 8507 3197 8506
TIME...MOT...LOC 1736Z 265DEG 37KT 3186 8517
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
86/Martin2 follow-up statements
347
WWUS54 KBMX 051742
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1242 PM CDT Tue Apr 5 2022
ALC005-051800-
/O.CON.KBMX.TO.W.0052.000000T0000Z-220405T1800Z/
Barbour AL-
1242 PM CDT Tue Apr 5 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR EAST
CENTRAL BARBOUR COUNTY...
At 1242 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Georgetown, moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Eufaula.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3196 8509 3194 8508 3191 8511 3190 8511
3189 8513 3188 8513 3186 8514 3183 8514
3183 8521 3198 8518 3199 8507 3197 8506
TIME...MOT...LOC 1742Z 265DEG 37KT 3187 8509
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
86/Martin188
WWUS54 KBMX 051750
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1250 PM CDT Tue Apr 5 2022
ALC005-051800-
/O.EXP.KBMX.TO.W.0052.000000T0000Z-220405T1800Z/
Barbour AL-
1250 PM CDT Tue Apr 5 2022
...THE TORNADO WARNING FOR EAST CENTRAL BARBOUR COUNTY WILL EXPIRE AT
100 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 200 PM CDT for southeastern
Alabama.
LAT...LON 3196 8509 3194 8508 3191 8511 3190 8511
3189 8513 3188 8513 3186 8514 3183 8514
3183 8521 3198 8518 3199 8507 3197 8506
TIME...MOT...LOC 1750Z 265DEG 37KT 3188 8501
$$
86/MartinWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Apr 5, 6:49 AM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, Apr 5, 6:49 AM CDT, 5 hours 48 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 649 AM CDT Tue Apr 5 2022 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0347 AM CDT Tue Apr 05 2022/ Today. Widespread rain and thunderstorms are expected to spread across Central AL this morning as a warm front lifts through the region. A fast-moving complex of thunderstorms will then move eastward through the area. Damaging winds will be the main concern with these thunderstorms given the ample forcing and shear. There will likely be a sharp northward gradient in the severe threat as surface based instability struggles to lift northward into our area behind the warm front. Based on current guidance the area with the best chance for damaging winds and maybe a tornado or two will be generally along and south of the Hwy 80/I-85 corridor, which is where the high resolution guidance suggests the surface based instability build in. A few storms this morning in MS have produced large hail along the warm front, so I've added mentioned for hail in the hazardous weather outlook with any storms that lift northward this morning with the warm front into Central AL. The complex of storms should push east of our area by the mid- afternoon, ending the threat for severe weather across Central AL. Wednesday. As we go into Wednesday, a strong cold front will approach from the northwest. Model guidance has been very consistent in showing an unstable airmass across all of Central AL ahead of the frontal passage. The main low pressure system itself, along with most of the upper level dynamics are displaced well to the north, which limits our mid and upper level forcing along the front. Guidance has also continued to show a good amount of dry air aloft with this system, which could limit the amount of deep convection along the front as it moves in. Additionally, recent high resolution guidance has trended with more convective development just to our south associated with a pre-frontal shortwave that moves across the Gulf Coast, which could limit the low level moisture return for Central AL. These potential limitations cast a good amount of uncertainty in the severe threat on Wednesday. If thunderstorms are able to develop along the front, or ahead of the front in the unstable airmass, they could become strong to severe with damaging winds and hail as the main threats. I can't completely rule out the tornado potential, but the likelihood remains on the lower end. The question will be what wins out - the shallow moist layer with the cold front or the dry air aloft. The front is expected to move out of the area by Wednesday night around midnight with much cooler and drier air advecting from the northwest. 25/Owen .LONG TERM... /Updated at 0347 AM CDT Tue Apr 05 2022/ Thursday through Monday. The main system will be exiting the region Thursday morning and giving way to overall dry weather through the weekend. With that said an upper low will begin to swing into the region Friday afternoon and into Saturday. There some hints that some light rain/drizzle may be around in the northeast Friday and Saturday afternoon as several shortwaves slide around the upper low. For now will just go with some increased clouds during the afternoon. Another concern on Saturday and Sunday mornings will be the potential frost and possible freeze in the northern third of the area. The potential frost is looking pretty good, with a low confidence of a freeze for a few location. Given the April timeframe now will go ahead and add cold into the HWO for Saturday morning and may need to add Sunday morning as well in the update tomorrow night. Moisture returns to the west on Monday and remains in the area through Tuesday before finally pushing east some by the middle of next week. 16 && .AVIATION... 12Z TAF Discussion. Widespread rainfall and storms quickly took over the area this morning. MVFR/IFR conditions will continue for the next 12 hours, with low vis in the heavier storms. Some improvement after 00z, but ceilings remain low. 16 && .FIRE WEATHER... A strong storm system will bring widespread showers and storms to the area today, with locally heavy rainfall. All areas can expect gusty winds today as a squall line will move rapidly from west to east, which could produce wind gusts above 50 mph. The threat of higher winds will be mainly along and south of the Highway 80/I-85 corridor. There will be a lull in the rain Tuesday night. A cold front will push into north Alabama Wednesday afternoon and trigger scattered to numerous showers and storms. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 59 80 45 66 / 100 20 70 60 0 Anniston 72 63 80 48 66 / 100 20 60 70 0 Birmingham 74 63 80 48 67 / 100 20 70 60 0 Tuscaloosa 77 64 82 47 67 / 100 10 70 40 0 Calera 75 65 81 50 67 / 100 20 70 60 0 Auburn 71 65 78 53 68 / 100 40 70 70 0 Montgomery 76 67 82 53 70 / 100 30 60 70 0 Troy 77 66 83 54 71 / 100 40 70 70 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 5, 4:01 AM CDT, 8 hours 36 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 401 AM CDT Tue Apr 5 2022 ALZ011>015-017>050-061215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 401 AM CDT Tue Apr 5 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe storms will be possible today. Damaging winds up to 60 mph and large hail will be the main threat with tornadoes possible. Localized flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe storms are possible on Wednesday. Damaging winds and hail are the main threats, though a tornado or two cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Today and Wednesday.
In the hours before
Local storm report, Apr 5, 8:29 AM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
829 AM CDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 AM HAIL TROY UNIVERSITY 31.80N 85.96W
04/05/2022 E0.70 INCH PIKE AL FIRE DEPT/RESCUE
&&
JDLocal storm report, Apr 5, 8:57 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
857 AM CDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM HAIL 1 NW TROY COUNTRY CLUB 31.79N 85.98W
04/05/2022 E1.00 INCH PIKE AL PUBLIC
&&
JDLocal storm report, Apr 5, 12:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1207 PM CDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG PINE LEVEL 32.07N 86.06W
04/05/2022 MONTGOMERY AL LAW ENFORCEMENT
DEBRIS DOWN ACROSS ROAD AT MM 90. POSSIBLE
TORNADO.
&&Local storm report, Apr 5, 12:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1219 PM CDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM TSTM WND DMG 2 SSE WETUMPKA 32.53N 86.19W
04/05/2022 ELMORE AL BROADCAST MEDIA
TREES DOWN ON HARROGATE SPRINGS RD.
&&Local storm report, Apr 5, 12:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1221 PM CDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND DMG 4 E WETUMPKA 32.54N 86.13W
04/05/2022 ELMORE AL BROADCAST MEDIA
POSSIBLE TORNADO. TREES DOWN ACROSS
FIRETOWER RD.
&&Local storm report, Apr 5, 12:32 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM TSTM WND DMG 1 SE PINE LEVEL 32.06N 86.05W
04/05/2022 MONTGOMERY AL BROADCAST MEDIA
POSSIBLE TORNADO. TRAILER DAMAGE ON HWY 231.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 4:35 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 40 min |
| Apr 5, 4:39 AM CDT | Special Weather Statement | BMX | Dallas | 36 min |
| Apr 5, 4:40 AM CDT | Special Weather Statement | BMX | Dallas | 35 min |
| Apr 5, 4:41 AM CDT | Special Weather Statement | BMX | Lowndes | 34 min |
| Apr 5, 5:01 AM CDT | Severe Thunderstorm Warning | BMX | Hale, Perry | 44 min |
| Apr 5, 5:02 AM CDT | Special Weather Statement | BMX | Marengo | 58 min |
| Apr 5, 5:17 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 43 min |
| Apr 5, 5:58 AM CDT | Severe Thunderstorm Warning | BMX | Dallas | 39 min |
| Apr 5, 7:25 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery, Tallapoosa | 40 min |
| Apr 5, 7:51 AM CDT | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 39 min |
| Apr 5, 7:56 AM CDT | Severe Thunderstorm Warning | BMX | Pike | 27 min |
| Apr 5, 9:29 AM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Jefferson, Shelby | 2 hr |
| Apr 5, 10:10 AM CDT | Tornado Warning | BMX | Bullock, Lowndes, Montgomery | 50 min |
| Apr 5, 10:50 AM CDT | Tornado Warning | BMX | Montgomery, Pike | 40 min |
| Apr 5, 10:54 AM CDT | Tornado Warning | BMX | Elmore | 28 min |
| Apr 5, 10:56 AM CDT | Tornado Warning | BMX | Elmore | 27 min |
| Apr 5, 11:12 AM CDT | Tornado Warning | BMX | Lee, Tallapoosa | 28 min |
| Apr 5, 11:13 AM CDT | Tornado Warning | BMX | Bullock, Montgomery | 47 min |
| Apr 5, 11:21 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Elmore, Macon, Montgomery, Pike and 1 more | 84 min |
| Apr 5, 11:26 AM CDT | Tornado Warning | BMX | Lee, Macon | 19 min |
| Apr 5, 11:32 AM CDT | Areal Flood Advisory | BMX | Chilton, Coosa | 3 hr |
| Apr 5, 11:37 AM CDT | Tornado Warning | BMX | Bullock, Montgomery, Pike | 20 min |
| Apr 5, 2:21 PM CDT | River Flood Warning | BMX | Montgomery | 7 hr |
| Apr 5, 2:26 PM CDT | River Flood Warning | BMX | Elmore, Montgomery | 4 days |
| Apr 5, 5:56 PM CDT | Special Weather Statement | BMX | Barbour | 34 min |
Nearby
Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.